News  |  Journals  |  Conferences  |  Blogs  |  Articles  |  Forums  |  Twitter   
 

 Headlines:

 
 

Doctors Lounge - Psychiatry Answers

"The information provided on www.doctorslounge.com is designed to support, not replace, the relationship that exists between a patient/site visitor and his/her physician."

Back to Psychiatry Answers List

Forum Name: Antidepressants

Question: No results with Effexor - what next?


 dreamr - Sat Dec 01, 2007 6:55 pm

Hi,

I'm a 29-year-old man with major depressive disorder. My first episode occurred when I was 22, then one more at 25, then a third one at 27. In all three cases, I was prescribed Paxil CR (12.5 mg daily), felt some improvement in a couple of weeks, and achieved full recovery in about a month. I was so thankful that there was a medication that seemed to help quickly. Between the episodes I was a very happy, outgoing, and relatively productive individual.

My fourth episode started three months ago. In the beginning it felt just like the previous episodes, so I increased the dose of Paxil (I had been taking 12.5 mg every other day for a few months) to 12.5 daily, then 25 daily. After about a month of that, there was no relief. At that point a psychiatrist told me to switch from Paxil to Effexor. The process of cross-tapering from one to another was slow and painful. I got up to 150 mg of Effexor daily, but felt very little or no improvement after a month of that. The doctor told me to go up to 300 mg. I've been taking that dose for two weeks, again, with no results. My family feels that I look and sound better (less agitated, less obssesive), but I don't feel any better at all.

What is the next logical step? What are the odds of some other medication being effective? Given the fact that I have a history of rapid recovery with Paxil, should Paxil or another SSRI be given another chance? What would be the strategy?

My previous experience gave me the notion that I can cope with my illness. Turns out that dealing with depression for three months is very different than dealing with it for three weeks. My professional life has been affected in a rather devastating way (I am scientific researcher and my work requires a lot of energy, creativity and concentration). I fall asleep every night hoping to never wake up again. The thought of this continuing for three more months or for a year or years, is quite terrifying. I would appreciate any advice.

dreamr

P.S. No history of mental illness in my family, but I strongly suspect that I have had ADHD since childhood, and was until recently dependent on cannabis.
 Sandy Tracy RN - Sat Dec 01, 2007 7:49 pm

User avatar Dear Dreamr,

Thanks for writing in. Many individuals with major depression do not achieve the desired effect with just one medication. Many people do well when a lower dose SSRI is also initiated such as Paxil or Cymbalta. unfortunatly there is no one medication for everybody. One of the most difficult parts of depression is trying medications and tapering dosages when we find they do not work.

I encourage you to continue seeing your psychiatrist and discussing the possibly adding a new medication and seeing if this works.

Hang in there and good luck. Please keep me posted and remember to try and focus on the positives in your life.

Sandy RN

|

Check a doctor's response to similar questions

 

advertisement.gif (61x7 -- 0 bytes)
 

Are you a Doctor, Pharmacist, PA or a Nurse?

Join the Doctors Lounge online medical community

  • Editorial activities: Publish, peer review, edit online articles.

  • Ask a Doctor Teams: Respond to patient questions and discuss challenging presentations with other members.

Doctors Lounge Membership Application

 
     

 advertisement.gif (61x7 -- 0 bytes)

 

 

Tools & Services: Follow DoctorsLounge on Twitter Follow us on Twitter | RSS News | Newsletter | Contact us

 
Copyright © 2001-2010
Doctors Lounge.
All rights reserved.

Medical Reference:
Diseases | Symptoms
Drugs | Labs | Procedures
Software | Tutorials

Advertising
Links | Humor
Forum Archive
CME Articles

Privacy Statement
Terms & Conditions
Editorial Board
About us | Email

We subscribe to the HONcode principles of the HON Foundation. Click to verify.We subscribe to the HONcode principles.
Verify here